Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 23, 2021Torrance County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 23, 2021, 3:26 PM MDT for Torrance County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 3:26 PM MDT (21:26 UTC)
Expired
Jul 23, 2021, 4:00 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 107 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS85 KABQ 232126
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
326 PM MDT Fri Jul 23 2021
 
NMZ222-223-232200-
Central Highlands-Estancia Valley-
326 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 400
PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Encino, or 19 miles east of Estancia, moving west at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Moriarty, Estancia and McIntosh. 

This includes the following highways...
 Highway 285 between Mile Markers 231 and 239.
 Highway 60 between Mile Markers 225 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3486 10552 3445 10558 3464 10609 3499 10604
TIME...MOT...LOC 2125Z 101DEG 23KT 3472 10572 

$$

Shoemake

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:04 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 12:04 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1204 PM MDT Fri Jul 23 2021

.AVIATION...
18Z TAF CYCLE
Convection over eastern Lincoln and western Chaves counties continue
this midday and will gradually diminish this afternoon. A more robust
round of convection will develop this afternoon over western and
central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN.
Brief IFR impacts cannot be ruled out as well in torrential
downpours, but risk is minimal in TAFs. In addition, strong/erratic
wind gusts and hail are possible with storms at central and western
TAF sites. Areas of mountain obscurations will occur this afternoon
as well. Convection will continue into tonight, possibly lasting all
night in the west. Otherwise, VFR conditions expected.

&&

.PREV DISCUSSION...319 AM MDT Fri Jul 23 2021...
.SYNOPSIS...
A rare monsoon season upper-level storm system will slide westward
through central New Mexico today and Saturday, helping to trigger
numerous showers and thunderstorms over the western two thirds of the
state. Heavy rainfall with localized flash flooding will be a good
bet both afternoons and evenings. A slight downtrend in showers and
thunderstorm coverage is forecast on Sunday into early next week but
daily rounds of scattered to perhaps numerous showers and thunderstorms
will continue for most areas through the week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
At 00Z, the upper high was located over the Four Corners and an
upper low was approaching from over far west TX. Plenty of
atmospheric moisture was in place, with the 00Z KABQ upper air
sounding showing an above normal PWAT of 1.11". The upper low is
forecast to continue moving northeast into our area today, brining
stronger winds aloft and increasing shear profiles. Storm motion
will be on the uptrend as well, which would normally limiting flash
flooding potential, but intense rainfall is expected and grounds are
already saturated across portions of central and western NM.
Convection is modeled to take off with daytime heating along the
central mountain chain, then move west or southwest across central
valleys through late afternoon/early evening and onto far western NM
through the late evening hours as the upper low continues west
across central NM. Storms will likely impact the Albuquerque and
Santa Fe Metro areas during the afternoon/evening commute. Although
the main threat will be from torrential rainfall and associated
flash flooding, sufficient instability and shear will be present for
a limited large hail and damaging wind threat as well. The SPC day1
convective outlook shows central and western portions of our area in
a marginal risk for severe storms. Convection is forecast to move
off into AZ after midnight. No changes to the Flash Flood Watch
today.

Saturday will be an active thunderstorm day as well, although
steering flow will shift to the southeast across much of the area
which will help to distribute rain to some areas that may miss out
today. The upper low will be wound-up over southeast AZ Saturday and
the threat for locally heavy rainfall will be confined more to our
southwest mountains. Instability and shear will trend down compared
to today as temperatures will generally be 5-10 degrees below normal
and winds will be more unidirectional in the low to mid levels of
the atmosphere.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Closed upper-level low forecast to be over southeast AZ Saturday
night with lingering showers and storms over western NM through the
night. GFS the odd model out with little convection forecast for much
of the area with the NAM and ECWMF quite active with convection
most areas and with southerly steering flow aloft, areas that have
been missed for much of July should get into the act. Sunday continues
to look like the "down day" during the next 7 days as flow aloft transitions
to light and variable and heights rise with the Four Corners' High
(FCH) building over CO. FCH continues to build over southeast WY/western
NE Monday and Tuesday and scattered convection returns to all but
the east-central plains. Western and northern NM are typically
favored with easterly steering flow with the eastern plains the least
likely to see storms.

Dry air aloft from the east starts to win out Wednesday and Thursday
with less afternoon coverage areawide as easterly flow aloft
continues. A "classic" southerly monsoon moisture plume does not
appear in the cards at this time. A weaker and discombobulated polar
jet stream (a.k.a., Climate Change = polar regions warming faster
than tropics weakens temperature difference and results in weaker
westerlies) appears to have broken this once fairly reliable aspect
of the North American Monsoon.

11/33

&&

.FIRE WEATHER...
Chances for wetting/soaking rains will trend up today and continue
through Saturday as an upper low moves west across the state and
interacts with above normal atmospheric moisture. Good chances for
wetting rain will persist Sunday and Monday as well, but the wetting
footprint will shrink some as storm motion decreases and the upper
high builds over the area, with the upper low moving further west
away from the region. The upper high will strengthen and expand
across the Intermountain West and southern US Plains next week,
leading to warmer temperatures and a gradual downtrend in daily
rounds of storms with a smaller wetting footprint.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ201>226-241.

&&
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Fri Jul 23 2021

NMZ201>241-241030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
319 AM MDT Fri Jul 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop over
central and western NM today, producing heavy rainfall and localized
areas of flash flooding. A flash flood watch remains in effect for
much of central and western areas of the state this afternoon through
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Localized areas of flash flooding are likely, with the
greatest risk below recent burn scars and areas where soils are
saturated. Up to 2 inches of rain is possible, especially along and
west of the central mountain chain Friday. Storms will likely
produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 23, 1:50 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Fri Jul 23 2021

NMZ214-215-232015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
150 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS...NORTHWESTERN SAN
MIGUEL...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST
CENTRAL MORA COUNTIES UNTIL 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Holman, or 10 miles west of Mora, moving southwest at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain is occurring, and flooding will also be possible with
this storm.

This storm will remain over mainly rural areas of southern Taos,
northwestern San Miguel, southeastern Rio Arriba, northeastern Santa
Fe and west central Mora Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause excess runoff to develop. Fast running water
will quickly fill streams, creeks, arroyos and ditches.

&&

LAT...LON 3613 10553 3602 10536 3576 10556 3593 10581
TIME...MOT...LOC 1949Z 040DEG 16KT 3602 10551

Shoemake
Special weather statement, Jul 23, 2:29 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Fri Jul 23 2021

NMZ203-210-217-232100-
Far Northwest Highlands-Espanola Valley-Tusas Mountains Including
Chama-
229 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canjilon, or 19 miles south of Tierra Amarilla, moving northwest at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Canjilon, Ghost Ranch and Cebolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water in low lying areas and abrupt flows of fast moving
water in normally dry arroyos and creeks as storms move through the
area.

&&

LAT...LON 3646 10630 3630 10641 3643 10680 3667 10664
TIME...MOT...LOC 2029Z 119DEG 20KT 3642 10644

Shoemake
Local storm report, Jul 23, 2:37 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             10 N CORONA             34.39N 105.60W
07/23/2021  E1.75 INCH       TORRANCE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102466

DAK
Special weather statement, Jul 23, 2:50 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
250 PM MDT Fri Jul 23 2021

NMZ219-232115-
Middle Rio Grande Valley/Albuquerque Metro Area-
250 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDOVAL AND BERNALILLO
COUNTIES UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Albuquerque, moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northwestern Albuquerque, southern Rio Rancho, Corrales, Bernalillo,
Los Ranchos De Albuquerque, Cabezon, Vista Hills, Sandia Pueblo, Rio
Rancho City Center and Paradise Hills.

This includes Interstate 25 between Mile Markers 228 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3531 10657 3513 10655 3508 10685 3531 10691
TIME...MOT...LOC 2049Z 079DEG 7KT 3521 10669

Shoemake
Special weather statement, Jul 23, 3:12 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT Fri Jul 23 2021

NMZ207-219-232145-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
312 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDOVAL AND BERNALILLO
COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Albuquerque, moving southwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Albuquerque, southwestern Rio Rancho, Corrales, Los Ranchos De
Albuquerque, Paradise Hills, South Valley, Cabezon, North Valley, Rio
Rancho Intel Area and Alameda.

This includes the following highways...
 Interstate 40 between Mile Markers 143 and 162.
 Interstate 25 between Mile Markers 222 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3531 10672 3516 10653 3491 10676 3516 10705
TIME...MOT...LOC 2112Z 047DEG 12KT 3516 10672

Shoemake
Special weather statement, Jul 23, 3:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
326 PM MDT Fri Jul 23 2021

NMZ222-223-232200-
Central Highlands-Estancia Valley-
326 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TORRANCE COUNTY UNTIL 400
PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Encino, or 19 miles east of Estancia, moving west at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Moriarty, Estancia and McIntosh.

This includes the following highways...
 Highway 285 between Mile Markers 231 and 239.
 Highway 60 between Mile Markers 225 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3486 10552 3445 10558 3464 10609 3499 10604
TIME...MOT...LOC 2125Z 101DEG 23KT 3472 10572

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:41 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia3 hr
Jul 22, 7:46 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 23, 3:15 AM MDTSpecial Weather StatementABQChaves45 min
Jul 23, 8:03 AM MDTSpecial Weather StatementABQChaves27 min
Jul 23, 8:56 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 23, 8:56 AM MDTSpecial Weather StatementABQChaves34 min
Jul 23, 10:17 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 23, 10:39 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 23, 11:04 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 23, 12:52 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 23, 1:14 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance31 min
Jul 23, 1:21 PM MDTAreal Flood AdvisoryABQLincoln114 min
Jul 23, 1:29 PM MDTSpecial Weather StatementABQLos Alamos31 min
Jul 23, 1:37 PM MDTAreal Flood AdvisoryABQCatron113 min
Jul 23, 1:41 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance49 min
Jul 23, 1:45 PM MDTSevere Thunderstorm WarningABQRio Arriba, Sandoval32 min
Jul 23, 1:50 PM MDTSpecial Weather StatementABQ25 min
Jul 23, 2:13 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 23, 2:27 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance48 min
Jul 23, 2:29 PM MDTSpecial Weather StatementABQRio Arriba31 min
Jul 23, 2:36 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Santa Fe6 hr
Jul 23, 2:47 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance118 min
Jul 23, 2:50 PM MDTSpecial Weather StatementABQBernalillo25 min
Jul 23, 2:57 PM MDTAreal Flood AdvisoryABQLincoln, Torrance3 hr
Jul 23, 3:04 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo, Sandoval3 hr
Jul 23, 3:12 PM MDTSpecial Weather StatementABQBernalillo33 min
Jul 23, 3:15 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia45 min
Jul 23, 3:24 PM MDTFlash Flood WarningABQRio Arriba4 hr
Jul 23, 3:37 PM MDTFlash Flood WarningABQBernalillo3 hr
Jul 23, 3:54 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 23, 3:56 PM MDTSevere Thunderstorm WarningABQSocorro64 min
Jul 23, 3:58 PM MDTSpecial Weather StatementABQTorrance32 min
Jul 23, 4:07 PM MDTFlash Flood WarningABQRio Arriba3 hr
Jul 23, 4:11 PM MDTSpecial Weather StatementABQValencia34 min
Jul 23, 4:12 PM MDTSpecial Weather StatementABQValencia33 min
Jul 23, 4:29 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Valencia3 hr
Jul 23, 4:32 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Jul 23, 4:33 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 23, 4:39 PM MDTFlash Flood WarningABQCatron, Socorro5 hr
Jul 23, 4:57 PM MDTFlash Flood WarningABQSocorro, Torrance, Valencia3 hr
Jul 23, 4:59 PM MDTFlash Flood WarningABQMora, San Miguel3 hr
Jul 23, 5:02 PM MDTSpecial Weather StatementABQ28 min
Jul 23, 5:11 PM MDTSpecial Weather StatementABQSocorro34 min
Jul 23, 5:16 PM MDTSpecial Weather StatementABQ29 min
Jul 23, 5:29 PM MDTSpecial Weather StatementABQ31 min
Jul 23, 5:47 PM MDTSpecial Weather StatementABQ28 min
Jul 23, 5:49 PM MDTSpecial Weather StatementABQ26 min
Jul 23, 5:52 PM MDTSpecial Weather StatementABQ23 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.